Bisoprolol dosage

Anyone here have experience with beta blocker dosages? I'm currently taking 5mg Bisoprolol twice a day to control my arrhythmias. My electrophysiologist wants to increase my morning dose to 7.5mg (and revisit it in 6 months). Is 12.5mg/day of Bisoprolol considered a low, medium or high dose?


3 Comments

Bisoprolol

by Gemita - 2022-11-05 15:47:41

Lildanishgirl,

I am on Bisoprolol (2.5 mg) and so is my husband (5 mg).  Yes anything 10 mg and above would be considered a fairly high dose, although I see they can go up to 20 mg.  A rate control med like Bisoprolol may not be sufficient to control an arrhythmia by itself if it is not already helping and your doctor may try to introduce an antiarrhythmic medication as well, unless you are already taking one?

I find a higher dose of Bisoprolol difficult to tolerate and so does my husband.  I see you are already on 5 mg twice a day which is already quite a high dose (10 mg).  I would discuss what other treatments are available, including an ablation?  Of course no harm in trying a slightly higher Bisoprolol dose, but not sure that it would make much difference to your arrhythmia.  What arrhythmia is it?

Thanks, Gemita!

by lildanishgirl - 2022-11-06 01:13:59

Oh gosh, I had no idea that my dosage was that high! There hasn't been any talk yet about trying an anti-arrhythmic medication. I have only been on Bisoprolol (for the past 4 years).

When you say that you and your husband find a higher dose of Bisoprolol hard to tolerate, how so? Mainly fatigue? I feel tired but it's hard to know if that's just from being a Mom to a toddler boy and an infant or from the medication or a mix of both! Haha!

I have non-sustained V-tach (and mitral valve prolapse). My EP wants to increase the morning dose because my home monitor transmitted a ' close call' (aka 'concerning arrhythmia') to them on October 31st. When they interrogated my device at the clinic, they found only that one "episode" since June! And I even gave birth in July! I've had other close calls over the past 4 years but they haven't been particularly worried. The EP seemed to say it could be post partum related.That's why she wants to revisit it in 6 months. If, at that time, I'm not experiencing any concerning arrhythmias, I'll go back to the 10mg. In the meantime, she doesn't want me to get shocked.

I'm also concerned about the effect of the Bisoprolol on my 3.5 month old son (because I'm breastfeeding) but she says it is fine. C'est la vie, I guess.

Bisoprolol dosage

by Gemita - 2022-11-06 04:37:26

Lildanishgirl,

Firstly with any signs of a sustained VT (ventricular tachycardia) episode, this has to take priority over anything else and you certainly don’t want to receive a shock from your ICD with your little one in your arms.  In any event if you can tolerate 10 mg of Bisoprolol, a 2.5 mg increase should not hopefully cause noticeable additional side effects.  The extra Bisoprolol may just calm any heart rhythm disturbances that are surfacing due perhaps to any changing hormone levels.  But on the other hand, since you haven’t had confirmation of a VT episode since June and you successfully gave birth in July, it is a difficult decision.

I cannot comment on whether Bisoprolol might affect your little one but I can understand your concern. I attach a UK NHS link on Pregnancy, breastfeeding and fertility while taking Bisoprolol.  Particularly see Best use of Medicines in Pregnancy website link.  There isn’t clear evidence.  I have read that other beta blockers like Metoprolol may be tried instead, although you seem to tolerate Bisoprolol so well, so why change anything?  Please copy and paste the link into your browser to open:-

https://www.nhs.uk/medicines/bisoprolol/pregnancy-breastfeeding-and-fertility-while-taking-bisoprolol/

The symptoms both my husband and I get when we try to increase Bisoprolol are worsening insomnia, nightmares and feeling so lethargic with brain fog.  Bisoprolol just slows us both down.  Hubby is also putting on weight.  I have read that it could be due to a slower metabolism due to the beta blocker.  My husband suffers from high blood pressure and when the nurse suggested we could safely increase his Bisoprolol to 10 mg his doctor quickly said no, you won’t want to get out of bed on that dosage.  But of course it is so very individual Lildanishgirl and your little one is no doubt contributing to your tiredness.  

What would I do in your shoes in the absence of active VT episodes?  I would talk to your doctor about your real concerns increasing Bisoprolol and if he is happy, I would probably leave well alone for the moment.  I would try to relax, get plenty of sleep, stay well hydrated, eat nutritiously and be happy with your family.  This might just help more than an additional 2.5 mg Bisoprolol.  In any event you have an ICD to protect you should a VT episode ever occur.

I wish you all the very best.  We have recently become great grandparents for the second time with the birth of baby Bianca and I can tell you it is the best therapy for any arrhythmia

You know you're wired when...

You have an excuse for being a couch potato.

Member Quotes

My ICD/pacer is not a burden. I still play tennis and golf.